Allergic vasculitis is an extreme reaction to a drug, infection, or foreign substance that leads to inflammation and damage to blood vessels of the skin.
Vasculitis - allergic; Hypersensitivity vasculitis; Cutaneous leukocytoclastic vasculitis
Allergic vasculitis is caused by an allergic reaction to a drug or other foreign substance. Most patients are older than 15 years.
Even with a thorough history, the cause of this condition cannot be identified.
- Purple-colored spots and patches, which get pale when pressure is placed on them (purpura)
- Skin lesions usually located on the legs, buttocks, or trunk
- Blisters on the skin
- Hives (urticaria), may last longer than 24 hours
- Open sores with dead tissue (necrotic ulcers)
Exams and Tests
The diagnosis is based on your symptoms and how the skin looks after you take a certain medicine or are exposed to a foreign substance (antigen).
The goal of treatment is to reduce inflammation.
Your health care provider may prescribe aspirin or corticosteroids to reduce inflammation of the blood vessels. (DO NOT give aspirin to children except as advised by your health care provider.)
If possible, your doctor may tell you to stop taking the medicine that caused this condition. Do not stop taking any medicine without first talking to your doctor.
Allergic vasculitis usually goes away over time. On occasion, people will have repeated episodes.
- Permanent damage to the blood vessels or skin with scarring
- Inflammation of the blood vessels affects the internal organs
When to Contact a Medical Professional
Call for an appointment with your health care provider if you have symptoms of allergic vasculitis.
Avoid exposure to medications to which you have known allergies.
Stone JH. Immune complex-mediated small vessel vasculitis. In: Firestein GS, Budd RC, Harris Jr. ED, McInnes IB, Ruddy S, eds. Kelley's Textbook of Rheumatology. 8th ed. Philadelphia, Pa: W.B. Saunders Company; 2008: chap 85.
Reviewed By: Mark James Borigini, MD, Rheumatologist in the Washington, DC Metro area. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.